Kansas, 2002

Hail in Kansas, April 19, 2002

April 19, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 1:50 PM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Apr 18, 1:50 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Special weather statement, Apr 18, 7:33 PM CST, 4 hours 46 minutes before
KSZ010>012-021>024-026-035>040-054>056-058-059-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU APR 18 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #112...

  NEMAHA                MARSHALL              BROWN
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DOUGLAS
  OSAGE                 FRANKLIN              COFFEY
  ANDERSON

SOME CITIES NO LONGER IN TORNADO WATCH #112...

  OTTAWA                LAWRENCE              JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  MARYSVILLE            HIAWATHA

TORNADO WATCH #112 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  DICKINSON             MORRIS                LYON

SOME CITIES STILL IN TORNADO WATCH #112...

  EMPORIA               ABILENE
Local storm report, Apr 18, 11:54 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    FT RILEY                  KS    1 INCH HAIL
04/18/02   GEARY

0622 PM    3 W OGDEN                 KS    .75 INCH HAIL
04/18/02   RILEY

0657 PM    7 SW WESTMORELAND         KS    1 INCH HAIL
04/18/02   POTTAWATOMIE

0702 PM    WESTMORELAND              KS    .75 INCH HAIL
04/18/02   POTTAWATOMIE

0724 PM    GOFF                      KS    1 INCH HAIL
04/18/02   NEMAHA

0755 PM    1 W HIAWATHA              KS    .75 INCH HAIL
04/18/02   BROWN

0755 PM    4 W HIAWATHA              KS    1 INCH HAIL
04/18/02   BROWN
Local storm report, Apr 18, 11:55 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    7 WNW WHITE CITY          KS    1.75 INCH HAIL
04/18/02   MORRIS                          PUBLIC REPORTED
                                           GOLFBALL SIZE HAIL

0544 PM    5 SSE SOLOMON             KS    .88 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED NICKEL
                                           SIZE HAIL

0550 PM    ABILENE                   KS    1 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED QUARTER
                                           SIZE HAIL ON EAST SIDE
                                           OF ABILENE

0606 PM    3 W JUNCTION CITY         KS    .75 INCH HAIL
04/18/02   GEARY                           PUBLIC REPORTED DIME
                                           SIZE HAIL

0707 PM    2 NNE HAVENSVILLE         KS    .75 INCH HAIL
04/18/02   POTTAWATOMIE                    PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 19, 12:10 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
110 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 AM    WAKEFIELD                 KS    .75 INCH HAIL
04/18/02   CLAY                            PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 19, 12:14 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    1 N DELPHOS               KS    .75 INCH HAIL
04/19/02   OTTAWA                          PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 19, 12:15 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 AM    WAKEFIELD                 KS    .75 INCH HAIL
04/19/02   CLAY                            PUBLIC REPORTED DIME
                                           SIZE HAIL

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cloud

When
April 19, 12:19 AM CST
Where
Cloud County, Glasco
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -97.850

Hail, Riley

When
April 19, 12:28 AM CST
Where
Riley County, Riley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.833

Hail, Riley

When
April 19, 12:30 AM CST
Where
Riley County, Riley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.833

Hail, Riley

When
April 19, 12:33 AM CST
Where
Riley County, Riley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.833

Hail, Ottawa

When
April 19, 12:38 AM CST
Where
Ottawa County, Minneapolis
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290005, 5290006, 5290007, 5290008, 5290009.